New Jersey, 2002

Flood in New Jersey, December 13 to 15, 2002

December 13 to 15, 2002 · NWS PHI · 1 event in 1 county or zone

Even before the Millstone River could recover from the heavy rain on the 11th, additional rain during the evening and night of the 13th caused further flooding the next couple of days. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Even before the Millstone River could recover from the heavy rain on the 11th, additional rain during the evening and night of the 13th caused further flooding the next couple of days. The Millstone River at Griggstown (Franklin Township) was above its 9 foot flood stage from 1104 p.m. EST on the 13th through 306 p.m. EST on the 15th. It crested at 11.11 feet at 4 p.m. EST on the 14th. The Griggstown Causeway between Franklin and Montgomery Townships was closed. Storm totals on the 13th included 0.71 inches in Princeton (Mercer County), 0.57 inches in Hightstown (Mercer County) and 0.49 inches in Somerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 9:50 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 13, 9:50 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 PM EST FRI DEC 13 2002

HAVE ISSUED AN EVENING UPDATE TO TAPER RAIN OFF TO RAIN SHOWERS FROM
SOUTH TO NORTH DURING THE LATE EVENING/EARLY MORNING HOURS FROM SOUTH
TO NORTH. 88D SHOWS MUCH OF THE HEAVIER PCPN MOVING TO THE N AND E AND
JUST SHOWERS TO OUR SOUTH.

HAVE ALSO TWEAKED SOUTHERN TEMPS UP A BIT TO ACCOUNT FOR WARMER AIR
MOVING NORTH (ALREADY 56 AT 9 PM AT WALLOPS ISLAND).  HAVE ALSO
REWORDED SAT/S FCST TO READ OCCASIONAL SHOWERS RATHER THAN OCCASIONAL
RAIN TO MAKE THINGS A LITTLE MORE OPTIMISTIC.

JJM

####################################################################

WILL ISSUE AN UPDATE FOR CARBON/MONROE/SUSSEX NJ. FREEZING RAIN/SLEET
MIXTURE FALLING OVER THE HIGHER ELEVATIONS ATTM AND WITH TEMPS NOT
CHANGING SEE NO REASON WHY PRECIP WILL TURN OVER TO ALL RAIN ANY TIME
SOON. SOME MIXING WITH WET SNOW IS ALSO POSSIBLE WITH LESS THAN ONE
INCH ACCUMULATION.

JJM

PREV AFD BELOW:
###################################################################

PRECIP CONTINUES TO SPREAD FROM SOUTH TO NORTH. WILL MENTION SLEET MIXING IN AT
START NORTHWEST ZONES. ALSO A FEW POCKETS OF BELOW FREEZING TEMPS SO WILL ALSO
MENTION SPOTTY FREEZING RAIN AT START. WITH RAIN THRU THE NIGHT WILL
NEED TO WATCH OUR FLASHIER STREAMS. LOCAL PROCEDURES SHOW BANKFULL WITH .75
INCH PRECIP. WILL NOT ISSUE A WATCH FOR NOW. AS SFC AND UPPER LOW MOVE OFF
DURING DAY SAT WILL MIX PRECIP NORTHWEST WITH SOME SNOW AND KEEP SHOW
SHOWERS/FLURRIES SAT NIGHT EXTREME NW ZONES. SUNDAY WILL BE SLIGHTLY BELOW
NORMS.

MARINE...WILL RAISE SCA ON LOWER DEL BAY AND COAST FROM SANDY HOOK TO LITTLE
EGG AND CONT FOR REST OF COAST.

FCSTID =   10
MPO   33  35  24  36 / 100  90  30  10
ABE   37  42  28  40 / 100  90  10  10
RDG   38  42  29  41 / 100  90  10  10
PHL   41  46  31  45 / 100  90  10  10
12N   34  37  25  38 / 100  90  30  10
SMQ   39  44  30  42 / 100  90  10  10
TTN   40  45  31  44 / 100  90  10  10
MIV   43  47  31  46 / 100  90  10  10
ACY   45  47  38  48 / 100  90  10  10
ILG   41  45  31  44 / 100  90  10  10
DOV   44  49  31  45 / 100  90  10  10
GED   45  50  33  48 / 100  90  10  10
ESN   45  50  30  45 / 100  90  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ENTIRE COAST AND LOWER DELAWARE BAY

ZEV
Hazardous weather outlook, Dec 13, 5:00 AM EST, 18 hours 4 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EST FRI DEC 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

RAIN MAY BE MODERATE TO HEAVY AT TIMES TONIGHT AND SNOW MAY MIX WITH
THE RAIN IN THE HIGHEST ELEVATIONS OF THE POCONOS AND NORTHWEST NEW
JERSEY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SNOW SHOWERS ARE POSSIBLE IN THE POCONOS AND NORTHWEST NEW JERSEY
SATURDAY WITH LITTLE OR NO ACCUMULATION ANTICIPATED...BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
December 13, 11:04 PM EST to December 15, 3:06 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325558.